DEAR DR. DONOHUE: Please help my wonderful husband. His problem is about to overwhelm him. It’s loss of bowel control. This has stopped him in his tracks. He has seen many specialists, including a urologist, a surgeon, a gastroenterologist and a neurologist. So far, no one has a solution. Do you? – S.D.

DEAR DR. DONOHUE: Ever since my hemorrhoid operation, I have had involuntary bowel movements. It’s an embarrassing and worrisome problem. Your views are appreciated. – R.P.

ANSWER: Few things cause as much consternation as loss of bowel control – fecal incontinence. In many instances, there are solutions to the problem.

Wrapped around the anus is a circular muscle, the anal sphincter (SFINK-tur). It keeps the pressure within the anus elevated to prevent involuntary loss of feces. If that muscle is damaged or if the nerve that serves it isn’t working properly, a person loses bowel control. Trauma, hemorrhoid surgery, fissures (tears of the anal skin), fistulas (tunnels that burrow into the anus), childbirth, radiation and aging can affect the workings of the sphincter and its nerve supply.

Tests can often determine where the damage lies. A test that measures anal pressure discloses the integrity of the sphincter muscle. Nerve conduction studies reveal any neurological problem.

Techniques like biofeedback can restore some of the ability to control continence. Through probes and through information transmitted to a screen, people learn to increase sphincter tone when the rectum is full of feces.

Surgical options are other routes that can be taken. A sphincteroplasty tightens the muscle. Surgeons can also implant an artificial sphincter. Nerve stimulators can conduct electric impulses to the muscle if its nerve isn’t functioning. These are but a sample of things that can be done. Consult with a proctologist, a surgeon who specializes in procedures like these.

DEAR DR. DONOHUE: I began taking naproxen for a sore shoulder. After taking it for two weeks, I had trouble getting my shoes on. My feet and ankles were swollen. I asked a pharmacist if this could be due to the naproxen, and he said it could. I stopped using it, and in a matter of days the swelling was gone. Do you think this happened because of the medicine, or was it just coincidental? – M.I.

ANSWER: Naproxen (Naprosyn, Aleve) is an anti-inflammatory medicine. Many of these medicines cause fluid retention and ankle swelling. You pretty much proved that the medicine was the cause of your swelling, since the swelling left when you stopped it.

You really shouldn’t treat yourself with anti-inflammatory medicines for extended periods of time. For one thing, you don’t know what you’re treating. And for another thing, these medicines have side effects that are best monitored by a doctor. They can be taken for protracted periods if the doctor says to do so.

Familiar names of anti-inflammatory medicines include Advil, Voltaren, Motrin, Ibuprofen and Indocin.

DEAR DR. DONOHUE: From time to time my lower eyelid twitches. The twitching doesn’t last long, but it makes me uneasy. Is it a sign of any illness? What can I do to stop it? – R.N.

ANSWER: Eyelid twitching comes from spasms of eyelid muscles. Such twitching is not usually a sign of anything bad. Fatigue might bring it on. Don’t worry about it. It happens to everyone.

Gentle massage can sometimes end the twitches. So can applying a washcloth soaked in warm water to the eyelid.

DEAR DR. DONOHUE: What is trichotillomania? – S.N.

ANSWER: Trichotillomania (TRICK-oh-TILL-oh-MAIN-ee-uh) is a compulsion to pull out one’s hair. It can leave a person with bald spots on the scalp. In severe cases, it can lead to total baldness.

This compulsion is treatable, usually with medicine and with talk therapy.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.